A DOCS Education Member inquires:
My patient is a 44-year-old male with a history of head trauma and a deviated septum. As a result of the head trauma he suffers severe daily migraines and is taking the following medications:
- Gabapentin 400mg - 2/day
- Butterbur 75mg - 2/day
- Motrin - 1600 to 4800 / day as needed
- Immitrex® injection as needed
As a result of his sinus problems which is caused by a deviated septum, he suffers from sleep apnea and is using a CPAP. This patient is normal in weight with an athletic build, and his baseline vitals from the pulse oximeter are: BP 122/65, SPO2 hovering around 96%.
This patient is treatment planned for 4 fillings, and he has elected to pursue this treatment under conscious sedation due to fear. Gabapentin is a C interaction with diazepam and triazolam, and is already a CNS depressant.
All comments are welcomed, thank you!
Dr. PJ Goyal, DOCS Education faculty member, responds:
The gabapentin will aid in the sedative effect of the benzodiazepines, but that is not your biggest concern – the sleep apnea and his preoperative O2 saturation is a significant concern. You have stated his baseline saturation is 96%. When sedated and reclined his oxygen saturation will drop significantly since he suffers from sleep apnea. Your goal would be to keep his sedation level very light to prevent any unsafe O2 levels. This might mean limiting him to a single dose protocol with nitrous.